Alert archive / New Mexico / Wind Advisories in 2015

Wind Advisory 24, NWS El Paso, TX

December 22, 2015Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Dec 22, 2015, 4:34 AM MST for Otero County, New Mexico. It took effect at Dec 22, 2015, 12:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2015, 4:34 AM MST (11:34 UTC)
In effect from
Dec 22, 2015, 12:00 PM MST
Expired
Dec 22, 2015, 9:00 PM MST
In force
9 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2015-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2015-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2902 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WWUS74 KEPZ 221134
NPWEPZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
434 AM MST TUE DEC 22 2015

...WINDY ACROSS SOUTHERN NEW MEXICO THIS AFTERNOON AND THIS
EVENING...

.A LOW PRESSURE SYSTEM WILL PRODUCE STRONG WINDS OVER SOUTHERN NEW
MEXICO THIS AFTERNOON AND THIS EVENING. WEST WINDS WILL INCREASE
WITH SUSTAINED SPEEDS AROUND 30 MPH WITH GUSTS TO 50 MPH.

NMZ414>416-222300-
/O.NEW.KEPZ.WI.Y.0024.151222T1900Z-151223T0400Z/
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
INCLUDING THE CITIES OF...MESCALERO...MOUNTAIN PARK...TIMBERON...
CLOUDCROFT...SUNSPOT...APACHE SUMMIT...MAYHILL...SACRAMENTO...
PINON
434 AM MST TUE DEC 22 2015

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO
9 PM MST THIS EVENING. 

* TIMING...WEST TO SOUTHWEST WINDS WILL INCREASE THROUGH THE
  MORNING AND ATTAIN MAXIMUM SPEEDS BETWEEN 3 PM AND 6 PM THIS
  AFTERNOON BEFORE SLOWLY DIMINISHING LATER TONIGHT.

* WINDS...WEST TO SOUTHWEST WINDS WILL HAVE SUSTAINED SPEEDS
  AROUND 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS WILL EXIST...ESPECIALLY
  FOR HIGH PROFILE VEHICLES. THE WINDS MAY ALSO DAMAGE LIGHT
  STRUCTURES AND VEGETATION AND MAY BLOW AROUND SMALLER LOOSE
  OBJECTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ROGASH
1 follow-up statement
490 
WWUS74 KEPZ 222123
NPWEPZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
223 PM MST TUE DEC 22 2015

...WINDY ACROSS SACRAMENTO MOUNTAINS THROUGH THIS EVENING...

.A LOW PRESSURE SYSTEM WILL PRODUCE STRONG WINDS OVER THE
SACRAMENTO MOUNTAINS THROUGH THIS EVENING. WEST WINDS WILL
INCREASE WITH SUSTAINED SPEEDS AROUND 30 MPH WITH GUSTS TO 50 MPH.

NMZ414>416-230400-
/O.CON.KEPZ.WI.Y.0024.000000T0000Z-151223T0400Z/
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
INCLUDING THE CITIES OF...MESCALERO...MOUNTAIN PARK...TIMBERON...
CLOUDCROFT...SUNSPOT...APACHE SUMMIT...MAYHILL...SACRAMENTO...
PINON
223 PM MST TUE DEC 22 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...PEAK WINDS WILL OCCUR THROUGH 7 PM MST BEFORE STARTING
  TO DECREASE. 

* WINDS...WEST TO SOUTHWEST WINDS WILL HAVE SUSTAINED SPEEDS 
  AROUND 30 MPH WITH GUSTS UP TO 50 MPH. 

* IMPACTS...DIFFICULT DRIVING CONDITIONS WILL EXIST...ESPECIALLY 
  FOR HIGH PROFILE VEHICLES. THE WINDS MAY ALSO DAMAGE LIGHT 
  STRUCTURES AND VEGETATION AND MAY BLOW AROUND SMALLER LOOSE 
  OBJECTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Dec 22, 4:06 AM MST, 28 minutes earlier.

Area forecast discussion, Dec 22, 4:06 AM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
406 AM MST TUE DEC 22 2015

.SYNOPSIS...
WESTERLY WINDS WILL BRING SEASONABLY MILD TEMPERATURES TO SOUTHERN
NEW MEXICO AND WEST TEXAS TODAY THROUGH CHRISTMAS FRIDAY. HOWEVER
A SERIES OF WEAK UPPER DISTURBANCES WILL ALSO CAUSE PERIODS OF
BREEZY TO WINDY CONDITIONS ALONG WITH A FEW RAIN OR MOUNTAIN SNOW
SHOWERS TO THE BORDERLAND. A DEEP LOW PRESSURE SYSTEM WITH A
STRONG COLD FRONT WILL RESULT IN WIDESPREAD RAIN AND SNOWS ALONG
WITH MUCH COLDER TEMPERATURES THIS WEEKEND. HEAVY SNOWS MAY OCCUR
OVER THE MOUNTAINS AND EVEN SOME LOWLAND AREAS EAST OF THE RIO
GRANDE. DRY BUT COOL WEATHER IS EXPECTED TO RETURN ON MONDAY.

&&

.DISCUSSION...
ZONAL FLOW PATTERN WILL PERSIST ACROSS THE SOUTHERN ROCKIES TODAY
THROUGH FRIDAY WITH DEEP WESTERLY WIND COMPONENT SUSTAINING
TRANSPORT OF MILD AIR MASS. THUS TEMPERATURES SHOULD STAY AROUND
4 TO 7 DEGREES ABOVE NORMAL NEXT 4 DAYS. HOWEVER A SERIES OF WEAK
IMPULSES/SHORT WAVES ALOFT WILL ALSO RACE EASTWARD THROUGH THE
REGION. FIRST SHORT WAVE WILL MOVE ACROSS THE AREA TODAY AND THIS
IN CONJUNCTION WITH DOWNSLOPE FLOW WILL SUPPORT LEE CYCLOGENESIS
OVER SOUTHEAST COLORADO. STRENGTHENING LOW AND MID LEVEL GRADIENTS
WILL THUS PRODUCE WINDY CONDITIONS THIS AFTERNOON/THIS EVENING. IN
ADDITION LIFT AND MOISTURE WILL BE ADEQUATE TO INDUCE A FEW MAINLY
LIGHT RAIN SHOWERS ACROSS NORTHERN AND WESTERN ZONES TODAY/TONIGHT
WITH LIGHT SNOW POSSIBLE HIGHER MOUNTAINS.

ANOTHER WEAK FAST MOVING SHORT WAVE WILL MOVE ACROSS AREA ON
WEDNESDAY AGAIN PRODUCING ANOTHER LEE CYCLONE TO THE NORTHEAST
ALONG WITH BREEZY TO WINDY CONDITIONS AND A FEW MAINLY LIGHT RAIN
SHOWERS NORTHERN AND WESTERN PORTIONS OF THE CWA. WINDS AND
PRECIPITATION COVERAGE SHOULD DIMINISH SOMEWHAT THURSDAY AND
FRIDAY BUT SKIES WILL REMAIN PARTLY TO MOSTLY CLOUDY AS MID/HIGH
LEVEL PACIFIC MOISTURE STREAMS INTO THE REGION.

MODELS AND ENSEMBLES REMAINING RATHER CONSISTENT NOW CONCERNING
WEEKEND WINTER STORM. THUS EXPECT DEEP UPPER LOW TO MOVE
SOUTHEASTWARD INTO ARIZONA SATURDAY MORNING BEFORE PIVOTING EAST
SOUTHEASTWARD ACROSS NORTH CENTRAL MEXICO AND INTO FAR WEST TEXAS
SATURDAY NIGHT AND SUNDAY. CONCURRENTLY A STRONG PACIFIC COLD
FRONT WILL ENTER THE CWA FROM THE WEST SATURDAY MORNING FOLLOWED
BY A CANADIAN FRONT PLUNGING SOUTHWARD THROUGH THE AREA SATURDAY
AFTERNOON AND EVENING. DIFFERENTIAL PVA FIELDS ALOFT AND LOW LEVEL
FRONTOGENETIC PARAMETERS INDICATE THIS SCENARIO WILL INDUCE DEEP
STRONG UPWARD VERTICAL MOTION OVER SOUTHERN NEW MEXICO/WEST TEXAS
WITH UPPER SYSTEM PULLING MOIST AIR FROM THE SOUTH UP AND OVER THE
COLD AIR AT THEW SURFACE. THUS WIDESPREAD PRECIP IS FORECASTED
SATURDAY THROUGH SUNDAY.

TWO SIGNIFICANT UNCERTAINTIES STILL EXIST. FIRST THE GFS IS FASTER
BY ABOUT 12 HOURS WITH SYSTEM MOVEMENT COMPARED TO THE ECMWF. AT
THIS TIME ENSEMBLES/SUPERBLEND DATA SUPPORT THE FASTER SOLUTION
SO WILL OUTLOOK ACCORDINGLY AND DRY THINGS OUT SUNDAY NIGHT.
SECOND UNCERTAINTY IS WHERE AND HOW MUCH PRECIP WILL FALL. LATEST
GFS SHOW STRONG SURFACE CYCLOGENESIS TO THE EAST SATURDAY NIGHT
AND SUNDAY WHICH GENERATES A NORTHWEST FLOW ACROSS THE AREA. THIS
IN TURN MAY BRING PRECIP TO AN END EVEN EARLIER THAN NOW
EXPECTED.

IN ANY CASE TEMPERATURE FIELDS INDICATE RAIN CHANGING TO SNOW WEST
TO EAST ON SATURDAY MORNING/AFTERNOON WITH MOSTLY SNOW FALLING
ALL LOCATIONS SATURDAY NIGHT. HEAVIEST SNOW AMOUNTS NOW LOOK TO
BE ACROSS NORTHERN ZONES AND AREAS EAST OF THE RIO GRANDE WITH
POSSIBLY 12 TO 24 INCH SNOWS OVER THE SACRAMENTO MOUNTAINS AND
AROUND 3 TO 6 INCH AMOUNTS LOWLANDS. AGAIN THOUGH...LATER DATA MAY
CHANGE THIS ASSESSMENT. BY MONDAY SYSTEM WILL BE EST OF THE REGION
WITH COOL BUT DRY WEATHER EXPECTED.

&&

.AVIATION...VALID 22/12Z-23/12Z.
ISOLATED AREAS OF MVFR CEILINGS AND VISIBILITIES IN RAIN AND HIGH
MOUNTAIN SNOW SHOWERS. OTHERWISE MOSTLY VFR CONDITIONS EXPECTED
WITH WIDESPREAD AREAS OF CEILINGS FROM 8000 TO 15,000 FEET AGL.
AREAS OF MODERATE OR GREATER TURBULENCE BELOW 6000 FEET AGL WITH
SURFACE WINDS GUSTING FROM 40 TO 50 MPH MAINLY FROM 20Z TO 03Z.

&&

.FIRE WEATHER...
WESTERLY WINDS WILL BRING SEASONABLY MILD TEMPERATURES TO SOUTHERN
NEW MEXICO AND WEST TEXAS TODAY THROUGH CHRISTMAS FRIDAY. HOWEVER
A SERIES OF WEAK UPPER DISTURBANCES WILL ALSO CAUSE PERIODS OF
BREEZY TO WINDY CONDITIONS ALONG WITH A FEW RAIN OR MOUNTAIN SNOW
SHOWERS TO THE BORDERLAND. WINDS WILL GUST AROUND 40 TO 50 MPH
THIS AFTERNOON WITH GUSTS AROUND 40 MPH ON WEDNESDAY. LOWEST
HUMIDITY AROUND 40 TO 50 PERCENT LOWLANDS AND 60 TO 70 PERCENT
MOUNTAINS TODAY AND WEDNESDAY. A DEEP LOW PRESSURE SYSTEM WITH A
STRONG COLD FRONT WILL RESULT IN WIDESPREAD RAIN AND SNOWS ALONG
WITH MUCH COLDER TEMPERATURES THIS WEEKEND. HEAVY SNOWS MAY OCCUR
OVER THE MOUNTAINS AND EVEN SOME LOWLAND AREAS EAST OF THE RIO
GRANDE. DRY BUT COOL WEATHER IS EXPECTED TO RETURN ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  46  61  43 /   0   0   0   0
SIERRA BLANCA           65  43  63  38 /   0   0   0   0
LAS CRUCES              62  42  62  39 /   0   0   0   0
ALAMOGORDO              60  40  59  39 /   0   0   0   0
CLOUDCROFT              43  32  42  28 /  20  30  30  10
TRUTH OR CONSEQUENCES   60  34  59  38 /   0  20  10  10
SILVER CITY             52  38  50  36 /  20  30  30  20
DEMING                  62  41  60  38 /   0  10  10  10
LORDSBURG               58  36  58  37 /   0  20  20  20
WEST EL PASO METRO      65  46  63  42 /   0   0   0   0
DELL CITY               64  39  62  36 /   0   0   0   0
FORT HANCOCK            68  44  65  42 /   0   0   0   0
LOMA LINDA              58  46  60  41 /   0   0   0   0
FABENS                  66  45  63  43 /   0   0   0   0
SANTA TERESA            63  46  63  42 /   0   0   0   0
WHITE SANDS HQ          62  45  61  42 /   0   0   0   0
JORNADA RANGE           61  38  60  37 /   0   0   0   0
HATCH                   63  39  61  38 /   0   0   0   0
COLUMBUS                64  43  62  41 /   0  10  10  10
OROGRANDE               62  45  61  43 /   0   0   0   0
MAYHILL                 53  37  52  35 /  20  30  30  10
MESCALERO               49  37  49  30 /  20  30  30  10
TIMBERON                49  40  50  35 /  20  30  30  10
WINSTON                 52  32  53  35 /  20  30  20  20
HILLSBORO               58  37  58  35 /  10  20  20  20
SPACEPORT               62  38  60  37 /   0   0   0   0
LAKE ROBERTS            51  29  50  30 /  30  40  30  30
HURLEY                  54  36  53  36 /  20  30  20  20
CLIFF                   57  29  53  29 /  30  30  20  30
MULE CREEK              54  27  52  25 /  30  30  30  30
FAYWOOD                 55  38  55  37 /  20  20  20  10
ANIMAS                  64  36  62  40 /   0  20  10  20
HACHITA                 63  38  62  39 /   0  10  10  10
ANTELOPE WELLS          65  38  63  40 /   0  10  10  20
CLOVERDALE              59  39  61  39 /   0  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH

Nearby

Wind Advisories in New Mexico, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.